Hail, Nemaha
- When
- August 6, 5:38 PM CST
- Where
- Nemaha County, 2.99 mi ESE of Oneida
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.850, -95.870
A few severe storms produced wind and hail reports late afternoon and evening of August 6 and 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A few severe storms produced wind and hail reports late afternoon and evening of August 6 and 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 6, 5:32 PM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 632 PM CDT Mon Aug 6 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tuesday) Issued at 248 PM CDT Mon Aug 6 2018 Current GOES-16 WV imagery shows a broad cyclonic flow pattern remaining over southeastern Canada. A couple upper circulations are evident stretching from the east coast of the Delmarva to the Gulf Shores region. Zonal flow with with amplifying upper trough over the northern Rockies showing up clearly with a ridge still in place over the Pac Northwest. Regional radar is showing a small cluster of thunderstorms moving over north central KS with overall lightning trends diminishing as they advance east. A weak surface boundary is stretched through northern portions of the forecast area. Morning clouds have continued to exit the region with only some mid clouds over north central and central KS, as well as western areas, associated with decaying convection for the most part. With the overall clearing, do have high temperatures across the area reaching low 90s over areas near the KS/NE state line and mid 90s reaching into east central areas. At this time, this thinking appears to be on track. The main highlight of the period comes into the late evening and overnight period. With the convection over north central areas slowly creeping east, have kept a slight chance POPs over northern areas. Most guidance maintains that the overall cap this afternoon will continue to weaken as heating occurs. The better height falls and cooling aloft won't become more pronounced until the incoming wave over the northern Rockies can advance closer to the area. This should happen generally after 00Z tonight and mostly impact the area after 03Z where chances for showers and storms should be highest through very early morning with the aid of a weak LLJ acting to increase isentropic ascent into the region. PWAT values should generally be from 1.75-2". Low level dry air is still a factor that could limit overall precipitation efficiency, but some more intense storms could have higher rain amounts. There is a window late this afternoon and early evening where strong winds and perhaps hail with some stronger storms can be ruled out. Instability generally north of I-70 is progged by some models to reach from 3,000-4,000 J/kg. However, do expect that overall weak shear and lack of impressive mid level lapse rates will limit hail potential. With potentially strong updrafts though there could be some with long enough residence time to still produce hail. Again, fairly high cloud bases will likely bring about the threat of strong gusty to potentially a few damaging wind gusts as DCAPE increases to above 1,100 J/kg in some areas. Lingering showers and some isolated thunderstorms could hang around on Tuesday primarily over east central areas, but this idea is mainly from the GFS with more progressive solutions of the ECMWF and to an extent the NAM suggesting that lighter QPF will be the trend with upper trough passing east and the surface boundary off to the south of the area. Trend from here looks dry. High temps Tuesday should be cooler in the upper 80s. .LONG TERM...(Tuesday night through Monday) Issued at 248 PM CDT Mon Aug 6 2018 For Tuesday night and Wednesday, models show some potential for energy within the northwest flow to affect parts of the forecast area before the pattern amplifies. While the front should be through the area, there is not a lot of dry air moving south to scour out the moisture. So have some small POPs over parts of east central KS in case some precip is able to redevelop. For Thursday through Sunday, models show a high amplitude pattern developing with upper ridging to the west. With no significant shortwave activity progged by the models, dry weather is likely to continue through the weekend. Temps around normal are still forecast, but with good insolation models have trended a degree or two warmer for highs. So look for lows in the mid 60s and highs around 90 to the mid 90s. For next week, there are signs of a pattern change and there is a little more variability from run to run in the models. The ECMWF is now showing a weakness in the upper ridge that allows an upper low to drift north from the southern high plains. Confidence is not high with this but the Canadian is also showing a similar idea with an upper low moving north from TX. So there is a slight chance POP for Monday to account for this potential. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 628 PM CDT Mon Aug 6 2018 VFR to start the forecast period at terminals before a slow moving front brings scattered TSRA through terminals aft 02Z. Approaching from the west, latest model guidance highlights best chances for lowering flight categories to MVFR in the 07Z to 09Z time frame. There is some uncertainty on rainfall intensity given the drier air in the lower levels, however if a heavy storm occurs over TAF site, IFR or lower is likely. Conditions gradually improve to VFR aft 11Z with light northerly winds on Tuesday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Wolters AVIATION...Prieto
Hazardous Weather Outlook National Weather Service Topeka KS 340 AM CDT Mon Aug 6 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-070845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 340 AM CDT Mon Aug 6 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop late this afternoon and persist through the evening and overnight hours. Some of these storms may be strong to severe with damaging winds and locally heavy rains the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
Special Weather Statement
National Weather Service Topeka KS
544 PM CDT MON AUG 6 2018
KSZ010-011-062315-
Nemaha-Marshall-
544 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA AND NORTHEASTERN
MARSHALL COUNTIES UNTIL 615 PM CDT...
At 543 PM CDT, Doppler radar was tracking strong thunderstorm 4
miles northeast of Axtell, moving northeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Seneca, Axtell, Bern, Summerfield, Oneida and Baileyville.
LAT...LON 3990 9581 3974 9639 3999 9641 4000 9637
4000 9588
TIME...MOT...LOC 2243Z 243DEG 19KT 3991 9619
jpSpecial Weather Statement National Weather Service Topeka KS 609 PM CDT MON AUG 6 2018 KSZ011-012-070000- Brown-Nemaha- 609 PM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND NORTHWESTERN BROWN COUNTIES UNTIL 700 PM CDT... At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near Bern, moving east at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hiawatha, Sabetha, Seneca, Fairview, Morrill, Bern, Reserve, Oneida and Hamlin. LAT...LON 3977 9551 3980 9610 4000 9612 4000 9551 TIME...MOT...LOC 2309Z 265DEG 29KT 3993 9597 Sanders
The Topeka radar (KTWX), 100 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Power lines were down on K-174 in Osage county.
Trees down and a fence was blown down reported by KVOE radio.
Estimated 60 mph winds damaged a shed.
Small limbs down along with 60 mph wind estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783192, 783193, 783194, 783195, 783196.